High Wind, Ford
- When
- March 11, 1:31 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A strong cold front brought strong winds and reduced visibility in dust.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front brought strong winds and reduced visibility in dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 11, 12:01 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 101 PM CDT Tue Mar 11 2014 ...Updated for aviation discussion... .SYNOPSIS... ISSUED AT 343 AM CDT TUE MAR 11 2014 Water vapor loop as of 08Z showed an impressive shortwave trough continuing to dig southeastward into Utah. RAP analysis had a 400mb potential vorticity (PV) anomaly extending from the base of the trough near Great Salt Lake northeastward into eastern Washington...suggesting a little more digging before the wave translates eastward. Warmest temperatures in the lower troposphere (850mb) were found across the High Plains of western Kansas into West Texas (+17C at both North Platte and Dodge City; +20C at Amarillo). The 08Z surface analysis showed a deepening surface low centered near the western Nebraska-Kansas state border. Surface winds continued to respond with overnight winds in the 10 to 13 knot range, helping keep temperatures from dropping much. It was still in the lower to mid 40s across much of the southwest and west central Kansas region. Surface cold frontogenesis was noted across northeastern Wyoming into the northern Nebraska Panhandle. && .SHORT TERM...(Today and tonight) ISSUED AT 343 AM CDT TUE MAR 11 2014 Moderate to high impact wind event this afternoon/evening is the main forecast challenge and how to handle this event with headlines (advisory vs. warning). Now that the forecast wind event is within higher resolution short-term models (RAP13, for instance) temporal range, we are gaining a bit higher confidence in the wind forecast. As the surface low moves southeast into central Kansas, it will continue to deepen down to about 995mb while surface anticyclogenesis will ramp up across the northern Rockies and adjacent High Plains. This will induce a very tight pressure gradient across western Kansas by midday...and especially this afternoon. The combined effect of the pressure gradient and the isallobaric wind due to pressure change, will likely lead to sustained winds around 40 mph for areas along and west of Highway 283 corridor...especially in the 22-01Z time frame. Forecast soundings off the NAM12 and RAP13 both show around 35 knots just off the surface around 900mb at Dodge City at 21Z with mixing up to 800-825mb. The winds around 800-850mb will pick up quite a bit as the north wind low level jet strengthens west of the low at this level. For Dodge City, the 00Z forecast soundings support a high wind event (40mph sustained and/or 58mph gusts) with 50 knots shown by both the NAM12 and RAP13 at the top of the mixed layer (which by that point will be due to vigorous cold advection). Based on this information, we will upgrade to a High Wind Warning for US283 corridor (Ness City down to Englewood) west to the Colorado border. Per collaboration with surrounding offices, we will also include areas of blowing dust where the High Wind Warning will be in effect and hit it pretty hard in the NPW product. As far as precipitation goes, the only area expected to see any measurable precipitation will be the I-70 corridor, and will carry around 50 POPs up there. A few tenths of an inch of wet snow may accumulate during the 23-02Z time frame in particular. .LONG TERM...(Wednesday through Monday) ISSUED AT 300 AM CDT TUE MAR 11 2014 Medium range models indicate an upper level shortwave breaking away from a larger scale trough Wednesday as it digs southeast across the Rockies, and developing into a closed off upper level low across the Intermountain West. Meanwhile, a general westerly flow aloft will prevail across the Western High Plains through the end of the week. This will result in dry conditions persisting across western Kansas through Thursday night with insufficient low/mid level moisture present. The closed off upper level low in the Desert Southwest is then expected to open up and push eastward into the South Plains early Friday bringing marginal precip chances to the Texas and Oklahoma panhandles based on the projected track of the shortwave. Cannot rule out a slight chance for light rain across extreme southern portions of southwest and south central Kansas Friday as the upper level system skirts across our southern fringe. Much cooler temperatures are likely Wednesday as arctic air spills southward into western Kansas in wake of a departing cold front. The NAM/GFS/ECMWF show H85 temperatures dropping well below 0C across central and western Kansas initially Tuesday night. A slight rebound to around 0C across central Kansas to near 5C along the Colorado border is expected Wednesday afternoon due to some northwesterly downsloping developing. Expect highs up into the upper 40s(F) to possibly the lower to mid 50s(F) under decreasing cloud cover. A quick bounce back to warmer temperatures will occur Thursday as the arctic high dips further south across Texas while lee side troughing redevelops across eastern Colorado. This will quickly return a southwesterly downslope flow to western Kansas pushing H85 temperatures up into the lower to mid Teens(C) across central and western Kansas. Highs will easily reach the 60s(F) Thursday afternoon with near 70F not out of the question in some locations. Another cold front is projected to push through western Kansas early Friday once again dropping temperatures across the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1242 PM CDT TUE MAR 11 2014 A strong upper level system will pass across western Kansas this afternoon and evening. Strong north winds at 30-40kts will persist though 03z in the wake of surface low pressure, before subsiding. Blowing dust could restrict visbys to 4sm through 23z at GCK/DDC. Some light rain or snow is likely at KHYS between 23 and 04z as the upper level trough axis approaches, and this could restrict visibilities to MVFR. MVFR CIGS can be expected after 22-23z at HYS/GCK/DDC, before clearing develops after 4z in the wake of the upper level system. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 28 53 26 / 20 20 0 0 GCK 57 27 52 24 / 20 20 0 0 EHA 59 28 50 28 / 10 10 0 0 LBL 62 27 52 25 / 10 10 0 0 HYS 48 28 52 24 / 60 60 0 0 P28 68 31 54 28 / 10 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING until 11 PM CDT /10 PM MDT/ this evening FOR KSZ043>045-061>064-074>078-084>088. WIND ADVISORY until 11 PM CDT this evening FOR KSZ046-065-066- 079>081-089-090. WIND ADVISORY until 11 PM CDT this evening FOR KSZ030-031. && SYNOPSIS...Umscheid SHORT TERM...Umscheid LONG TERM...JJohnson AVIATION...Finch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 509 AM CDT TUE MAR 11 2014 KSZ030-031-043>046-061>066-074>081-084>090-121015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 509 AM CDT TUE MAR 11 2014 /409 AM MDT TUE MAR 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT HIGH WINDS WILL DEVELOP OVER SOUTHWESTERN KANSAS TODAY AS AN INTENSE STORM MOVES EAST ACROSS THE WESTERN PLAINS. A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF SOUTHWESTERN KANSAS. MORE DETAILED INFORMATION CAN BE FOUND IN THE LATEST NON-PRECIPITATION WEATHER MESSAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The national radar mosaic for the moment the first event began.
3 high wind, 1 dust storm. Local standard time, as filed.
Visibility was zero at many locations due to blowing dirt. There were numerous accidents reported.
Wind gusts of 58 MPH were reported in Pratt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513805, 513808, 513809, 513810.